Vaping additive yields an ‘exceptionally toxic’ by-product : Research Highlights


Chemistry

When heated, an ingredient in some e-cigarette mixtures is transformed into a dangerous gas.

A highly toxic gas produced by the breakdown of a particular e-cigarette additive might have a role in lung injuries affecting vape users.

Since 2019, an epidemic of severe lung injuries has sent more than 2,800 vapers to hospital in the United States and caused 68 US deaths. Previous work has tentatively linked many of the cases to vitamin E acetate, an oily liquid added to the vaping mixture in certain e-cigarettes. But the definitive cause of the outbreak has not been found.

Dan Wu and Donal O’Shea at the Royal College of Surgeons in Ireland, Dublin, analysed the chemical decomposition of vitamin E acetate when it is heated in a vaping device. Modelling, mass spectrometry and isolation of individual by-products showed that when exposed to high temperatures, vitamin E acetate can release the gas ketene, which the authors call “exceptionally toxic”. In animal studies, ketene has been shown to damage the lungs and impair the central nervous system.

The results show that more attention should be paid to unexpected substances produced by heating e-cigarette ingredients, the authors say.



Source link

Leave a Reply

Your email address will not be published. Required fields are marked *